Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

October 4, 2021Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Oct 4, 2021, 5:05 PM EDT for Chautauqua County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 5:05 PM EDT (21:05 UTC)
Expired
Oct 4, 2021, 6:00 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
30

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS81 KBUF 042105
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
505 PM EDT Mon Oct 4 2021
 
NYZ019-042200-
Chautauqua NY-
505 PM EDT Mon Oct 4 2021

...A strong thunderstorm with torrential rainfall will impact 
portions of southern Chautauqua County through 600 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over 
Clymer, or 21 miles west of Jamestown, moving northeast at 15 mph.

HAZARD...Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall could cause localized flooding of low 
         lying and poor drainage areas.

Locations impacted include...
Westfield, Lakewood, Mayville, Clymer, Long Point State Park,
Chautauqua Institution, Findley Lake, Jamestown West, Chautauqua,
Ripley, Gerry, Celoron, Mina, French Creek, Sherman, Panama, Bemus
Point, Niobe, Stow and Ellery Center.

This includes the following highways...
 Interstate 90 between exits 61 and 60.
 Interstate 86 between exits 4 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4227 7976 4228 7973 4229 7974 4236 7967
      4238 7963 4218 7919 4200 7940 4200 7976
TIME...MOT...LOC 2103Z 220DEG 15KT 4201 7963 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 4, 2:59 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 4, 2:59 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
259 PM EDT Mon Oct 4 2021

.SYNOPSIS...
Damp weather will persist into tonight for much of the region,
courtesy of a nearly stalled storm system in the vicinity of Lake
Erie. While we will experience gradual improvement during the next
36 hours...clouds will be stubborn to clear out through mid week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Diurnally enhanced showers late this afternoon will gradually taper
off in coverage during the first half of tonight with only minimal
coverage for residual activity overnight as a slow moving storm
system settles further south of the region.

A Rex block will become established over the heart of the country
Tuesday and Tuesday night. This pattern will include high pressure
that will be centered over Quebec...so while there will still be a
wealth of clouds over the region...there should be a lack of forcing
to limit any shower potential.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A broad area of upper level ridging will span across much of the Mid-
West and East coast with an embedded closed low across the lower
Mississippi Valley. This low is progged to gradually shift north and
get engulfed into the incoming longwave trough Thursday. Meanwhile
at the surface, high pressure will span across the northeast while
the closed low aloft will support a surface low over the central
Mississippi Valley. As the closed low aloft drifts north, so will
its surface counterpart. Overall, expect mainly dry conditions
Wednesday and Thursday with the surface high overhead. However, with
the surface low and associated frontal boundaries approaching the
Great Lakes, there is a chance for a shower or two across the far
southwestern corner of Western New York Thursday afternoon and
evening.

Otherwise, temperatures will remain above average for this time of
year with highs in the upper 60s to mid 70s Wednesday and range of
70s on Thursday. Lows each night will fall into a range of the 50s.
However, clear skies across the North Country on Thursday night will
promote radiational cooling and cause for a chillier night then
Wednesday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Guidance continues to progress towards consistency with the latest
12Z run. Upper level ridging at the end of the week will give way to
the incoming negatively tilted trough this weekend. This will
initially support mainly dry conditions Friday with the exception of
the chances for showers across Western New York due to the surface
low and frontal boundaries crossing the central Great Lakes and
encroaching in on the area. Then this weekend, with the trough's
passage, a frontal boundary will slowly cross the area causing
chances for widespread rain showers to pass from west to east.

Model guidance begins to diverge with the pattern for the start of
the new work week. Overall, consensus relays a upper level ridge
across New York State. However, the ECMWF suggests an incoming
shortwave during this time, whereas both the Canadian and the GFS
advertise the next long wave trough crossing the Great Lakes. All
this being said, led towards only slight chances for showers Monday.

Otherwise, temperatures will remain above normal Friday through
Monday. Highs will range in the upper 60s to mid 70s, with lows in
the 50s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
IFR to MVFR cigs will be found across the majority of the region
late this afternoon...with VFR to MVFR cigs across the Southern
Tier where there should be somewhat more shower activity.

Cigs will tend to lower tonight with most sites experiencing IFR to
LIFr cigs by 04z. These cigs will only slowly improve during the day
Tuesday.

Outlook...
Wednesday...MVFR/VFR.
Thursday...Mainly VFR. A chance of showers late.
Friday...Mainly VFR.

&&

.MARINE...
Low pressure over Lower Michigan will slide southeastward into the
Ohio Valley today and in the process it will drag its associated
frontal boundary southward across New York State. As this boundary
drifts south, increasing northeasterlies will set up across Lake
Ontario, with similar developments expected across Lake Erie today
as the frontal boundary slides further south. Winds and waves will
increase enough across Lake Ontario to support advisory-level
conditions from the Niagara River to Sodus Bay with conditions
remaining below advisory levels elsewhere.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until midnight EDT tonight for LOZ042-043.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...RSH
MARINE...AR/JJR
Hazardous weather outlook, Oct 4, 6:04 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
604 AM EDT Mon Oct 4 2021

NYZ001>008-010>014-019>021-085-051015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
604 AM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
604 AM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Oct 4, 4:24 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
424 PM EDT Mon Oct 4 2021

NYZ012-013-021-042130-
Allegany NY-Livingston NY-Wyoming NY-
424 PM EDT Mon Oct 4 2021

...A slow moving thunderstorm with very heavy rain will impact
portions of southeastern Wyoming, southwestern Livingston and
northeastern Allegany Counties through 530 PM EDT...

At 423 PM EDT, Doppler radar was tracking a slow moving thunderstorm
near Portageville, or near Letchworth State Park, moving east at 5
mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rains could cause localized flooding of low lying and
         poor drainage areas.

Locations impacted include...
Dansville, Letchworth State Park, Portageville, Groveland, Nunda,
Castile, Ossian, Canaseraga, Ossian Center, Swain, Hunt, Rossburg,
Sonyea and Dalton.

This includes Interstate 390 between exits 4 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4248 7812 4263 7810 4272 7769 4253 7770
      4253 7772 4246 7772
TIME...MOT...LOC 2023Z 262DEG 5KT 4256 7796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JJR
Special weather statement, Oct 4, 4:47 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
447 PM EDT Mon Oct 4 2021

NYZ012-013-042145-
Livingston NY-Wyoming NY-
447 PM EDT Mon Oct 4 2021

...Showers and thunderstorms with very heavy rain will impact
portions of eastern Wyoming and central Livingston Counties through
545 PM EDT...

At 446 PM EDT, Doppler radar was tracking an area of showers and
thunderstorms over Perry, or 7 miles north of Letchworth State Park,
moving east at 15 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rains could cause localized flooding of low lying and
         poor drainage areas.

Locations impacted include...
Geneseo, Letchworth State Park, Perry, Warsaw, Avon, Mount Morris,
Conesus, Varysburg, York, Livonia, Covington, Castile, Silver
Springs, Leicester, Wyoming, Gainesville, Lakeville, Hermitage, Perry
Center and Silver Lake.

This includes Interstate 390 between exits 6 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these showers and storms
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 4260 7826 4280 7832 4291 7769 4269 7763
TIME...MOT...LOC 2046Z 255DEG 11KT 4275 7803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JJR
Special weather statement, Oct 4, 5:03 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
503 PM EDT Mon Oct 4 2021

NYZ001>003-011-042315-
Niagara-Orleans-Monroe-Genesee-
Including the cities of Niagara Falls, Medina, Rochester,
and Batavia
503 PM EDT Mon Oct 4 2021

...Locally Dense Fog This Evening...

Localized dense fog will continue across the area into this
evening, reducing visibility below a half mile in spots.

Motorists should be prepared for rapidly changing visibilities
and leave extra time to reach their destination this evening.
Special weather statement, Oct 4, 5:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
505 PM EDT Mon Oct 4 2021

NYZ019-042200-
Chautauqua NY-
505 PM EDT Mon Oct 4 2021

...A strong thunderstorm with torrential rainfall will impact
portions of southern Chautauqua County through 600 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clymer, or 21 miles west of Jamestown, moving northeast at 15 mph.

HAZARD...Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall could cause localized flooding of low
         lying and poor drainage areas.

Locations impacted include...
Westfield, Lakewood, Mayville, Clymer, Long Point State Park,
Chautauqua Institution, Findley Lake, Jamestown West, Chautauqua,
Ripley, Gerry, Celoron, Mina, French Creek, Sherman, Panama, Bemus
Point, Niobe, Stow and Ellery Center.

This includes the following highways...
 Interstate 90 between exits 61 and 60.
 Interstate 86 between exits 4 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4227 7976 4228 7973 4229 7974 4236 7967
      4238 7963 4218 7919 4200 7940 4200 7976
TIME...MOT...LOC 2103Z 220DEG 15KT 4201 7963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:24 PM EDTSpecial Weather StatementBUFLivingston66 min
Oct 4, 4:47 PM EDTSpecial Weather StatementBUFLivingston, Wyoming58 min
Oct 4, 5:27 PM EDTFlash Flood WarningBUFChautauqua2 hr
Oct 4, 6:08 PM EDTSpecial Weather StatementBUFLivingston52 min
Oct 4, 6:37 PM EDTSpecial Weather StatementBUFAllegany53 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.